Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2007, 3:02 PM CDT for Dickinson County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2007, 3:02 PM CDT (20:02 UTC)
- Expired
- May 23, 2007, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 232002
SVRTOP
KSC041-232045-
/O.NEW.KTOP.SV.W.0039.070523T2002Z-070523T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF CARLTON...OR ABOUT 19 MILES SOUTHEAST OF SALINA...
MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARLTON...
HOPE...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3889 9715 3867 9699 3860 9718 3860 9737
3877 9737
$$2 follow-up statements
000
WWUS53 KTOP 232013
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT WED MAY 23 2007
KSC041-232045-
/O.CON.KTOP.SV.W.0039.000000T0000Z-070523T2045Z/
DICKINSON-
312 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN DICKINSON COUNTY...
AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF
CARLTON...OR ABOUT 18 MILES SOUTHEAST OF SALINA...MOVING NORTHEAST
AT 25 MPH. AT 308 PM CDT...THREE AND A HALF INCH HAIL WAS REPORTED
2 MILES NORTHWEST OF ROXBURY IN NORTHEAST MCPHERSON COUNTY.
LOCATIONS IMPACTED INCLUDE...
CARLTON AND HOPE.
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3889 9715 3867 9699 3860 9718 3860 9737
3877 9737
$$000
WWUS53 KTOP 232031
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT WED MAY 23 2007
KSC041-232045-
/O.CON.KTOP.SV.W.0039.000000T0000Z-070523T2045Z/
DICKINSON-
331 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN DICKINSON COUNTY...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CARLTON...OR ABOUT 17 MILES SOUTH OF ABILENE...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CARLTON.
HOPE.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3889 9715 3867 9699 3860 9718 3860 9737
3877 9737
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:23 AM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, May 23, 3:23 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 AM CDT WED MAY 23 2007 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS HEAVY RAIN POTENTIAL TONIGHT ACROSS NORTH CENTRAL KANSAS. CONVECTION THIS MORNING AHEAD OF A FRONTAL BOUNDARY/OUTFLOW WILL CONTINUE TO WEAKEN AS IT MOVES EAST AS THE LOW LEVEL JET VEERS THROUGH THE EARLY MORNING HOURS. EXPECT SHOWERS THIS MORNING WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AS CAP ERODES LATE IN THE AFTERNOON TODAY. UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST TONIGHT AND INDUCE CYCLOGENESIS IN THE TEXAS PANHANDLE. THE EJECTION OF THE UPPER TROUGH WILL BACK THE WINDS TO THE SOUTHEAST FRONT THE SURFACE TO 850 MB WITH POOLING OF HIGH PWS OF 1.50 TO 1.70 INCHES IN CENTRAL KANSAS. GOOD FRONTOGENETIC FORCING...DYNAMIC FORCING...UPPER DIVERGENCE WILL LEAD TO THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. AXIS OF HEAVY RAINS LOOKS TO LINE UP ALONG THE FRONT FROM NORTHEAST NEBRASKA SOUTHWEST ACROSS CENTRAL KANSAS INTO SOUTHWEST KANSAS TONIGHT. COULD SEE TRAINING OF THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS WITH GENESIS REGION ACROSS CENTRAL KANSAS TONIGHT TOWARD 05Z. HAVE ISSUED A FLASH FLOOD WATCH FOR AREA GENERALLY WEST OF A ABILENE TO MARYSVILLE LINE FROM 00Z TO 12Z THURSDAY. ALSO EXPECT MCS TO DEVELOP AND MOVE EAST THROUGH THE EARLY MORNING HOURS THURSDAY. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT THIS EVENING FOR SCATTERED SEVERE THUNDERSTORMS WITH HAIL AND WIND THE MAIN HAZARDS. LEANED TOWARD THE GFS WITH RESPECT TO HIGHER QPF AMOUNTS THAN THE DRIER NAM. THE EJECTION OF THE UPPER TROUGH ACROSS THE CENTRAL PLAINS ON THURSDAY WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY 00Z FRIDAY. MORNING CONVECTION WILL BE LIKELY ACROSS EASTERN CWA THURSDAY MORNING AND DO NOT EXPECT HEAVY RAINFALL AS LOW LEVEL JET VEERS TO THE SOUTHWEST BY 12Z THURSDAY AND FRONT MOVES SWIFTLY THROUGH. COOLER TEMPERATURES LOOK ON TAP FOR THURSDAY IN WAKE OF FRONT WITH CAA AND LOWERED TEMPS A COUPLE OF DEGREES. 53 && A 45-55 KT LOW LEVEL JET OVER NORTH CENTRAL KANSAS WILL GRADUALLY VEER TO THE SOUTHWEST DURING THE REMAINDER OF THE NIGHT WITH SPEEDS SLOWLY DECREASING TO 35-45 KT. SOME LLWS MAY DEVELOP TOWARDS SUNRISE AS SURFACE WINDS SLIGHTLY RELAX. STRATUS DECK FAIRLY WIDESPREAD BASED ON CURRENT OBSERVATIONS AND EXPECT SIMILAR CIGS TO PERSIST THROUGH MID MORNING. THUNDERSTORM ACTIVITY CONFINED CURRENTLY TO NORTH CENTRAL KANSAS WITH A WEAKENING TREND OBSERVED. REDEVELOPMENT WILL LIKELY OCCUR JUST WEST OF THE CWA BY AFTERNOON WITH CONVECTION TRANSLATING EASTWARD RETURNING TO NORTH CENTRAL KANSAS BY EVENING. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS EVENING THROUGH EARLY THURSDAY MORNING FOR AREA GENERALLY WEST OF A ABILENE TO MARYVELLE LINE.
Hazardous weather outlook, May 23, 12:29 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1229 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-241730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1229 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE BOUNDARY OVER CENTRAL KANSAS WILL REMAIN NEARLY STATIONARY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED CONVECTION THIS AFTERNOON. SOME OF IT MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PREDOMINANT THREAT. HOWEVER, AN ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINS MAY ALSO OCCUR. ALL OF THIS WOULD BE MAINLY WEST OF A LINE FROM HERINGTON TO MANHATTAN TO SENECA. THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH MIDNIGHT AND THUS PROVIDE THE CONTINUED THREAT FOR SEVERE WEATHER AND FLASH FLOODING. TWO TO FOUR INCHES OF RAIN IS POSSIBLE BY LATE TONIGHT NORTHWEST OF A LINE FROM HERRINGTON TO MANHATTAN AND SENECA. THUS, A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTHCENTRAL KANSAS TONIGHT. THE FRONT SHOULD BEGIN TO MOVE EAST AFTER MIDNIGHT. THIS WILL INCREASE THE THREAT FOR LARGE HAIL AND DAMAGING WIND TO PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS THROUGH THE EARLY MORNING HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME PRODUCING VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS SOME LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON. AFTER A BRIEF BREAK THURSDAY NIGHT AND EARLY FRIDAY...THUNDERSTORMS CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH TUESDAY. THE BEST CHANCES AT THIS TIME APPEAR FRIDAY NIGHT INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 23, 12:04 PM CDT, 2 hours 58 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CDT WED MAY 23 2007 KSZ021-034-035-231745- CLAY-DICKINSON-OTTAWA- 1204 PM CDT WED MAY 23 2007 THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TALMAGE...MANCHESTER AND WAKEFIELD. MILFORD LAKE MAY ALSO BE AFFECTED BY THIS STORM. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, May 23, 12:43 PM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1243 PM CDT WED MAY 23 2007 KSZ021-022-035-036-231845- CLAY-DICKINSON-GEARY-RILEY- 1243 PM CDT WED MAY 23 2007 THROUGH 145 PM CDT...A FEW CLUSTERS OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY...RILEY...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD STATE PARK...WAKEFIELD...RILEY...LEONARDVILLE...ABILENE...AND SOLOMON. THESE CLUSTERS OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, May 23, 1:14 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 9 SW WAKEFIELD 39.12N 97.12W
05/23/2007 E1.00 INCH DICKINSON KS TRAINED SPOTTER
0105 PM HAIL 4 SW WAKEFIELD 39.17N 97.06W
05/23/2007 E0.88 INCH CLAY KS TRAINED SPOTTER
&&
EKLocal storm report, May 23, 1:42 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL E WAKEFIELD 39.21N 97.01W
05/23/2007 E0.88 INCH CLAY KS LAW ENFORCEMENT
NICKEL AND DIME SIZE HAIL. OFFICERS LOCATED NEAR SOUTH
TIMBER CREEK...JUST EAST OF WAKEFIELD. SMALL CREEKS AND
STREAMS ALSO REPORTED TO BE RUNNING NEAR BANKFULL.
&&
EKLocal storm report, May 23, 2:00 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
200 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 2 W RILEY 39.30N 96.87W
05/23/2007 M1.00 INCH RILEY KS TRAINED SPOTTER
&&
EKSpecial weather statement, May 23, 2:59 PM CDT, 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 259 PM CDT WED MAY 23 2007 KSZ011-232045- NEMAHA- 259 PM CDT WED MAY 23 2007 THROUGH 345 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CORNING...CENTRALIA...BAILEYVILLE...SENECA... WOODLAWN AND ONEIDA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:51 AM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 6 more | 28 hr |
| May 23, 12:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 38 min |
| May 23, 1:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 55 min |
| May 23, 2:06 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 39 min |
| May 23, 2:23 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| May 23, 2:46 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 33 min |
| May 23, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 47 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.